It is summer. Time for parties, time for fun and… while on the beach, why not try to make a henna tattoo. It is natural, it is temporary – it must be safe. But apparently this statement is wrong.
The U.S. Food and Drug Administration (FDA) are warning for the chemicals that are used to make the temporary tattoos on the skin. They say that they are containing dangerous substances. Particularly we should be worried of p-phenylenediamine (PPD) which causes serious allergic reactions. Each year FDA receives many reports of adverse reactions to henna tattoos, many of which because of PPD.
PPD is often used for dying dark hair and for henna tattoos. It gives intensity and longevity of the color.
Many argue that this substance is a natural colorant and has no negative health effects, but this is not so, say researchers from the American Academy of Dermatology and University of California. According to the scientist each exposure to PPD re-challenges the immune system. So the more often you temporarily ink yourself, the bigger is your risk of having and adverse reaction.
The scientists found that PPD is highly allergenic chemical that often causes swelling, redness and spots, as contributing to the development of dermatitis and eczema. Furthermore, even single application can lead to permanent allergic reaction to a number of chemical substances that the body has so far been sustained.
American dermatologists recommend in any case not to tattoo children under 4 years, and if you want to ink yourself you should do it after consulting a dermatologist and definitely request information about what substances will be used during the application of the tattoo.